Alert archive / Florida / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 3:43 AM CDT for Bay County, Florida. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 3:43 AM CDT (08:43 UTC)
- Expired
- May 4, 1998, 4:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Bay County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 4:15 AM CDT | Hail 0.75 | Vicksburg, FL | Dime sized hail reported in the Sand Hills Subdivision off Spikes Road five miles west of Vicksburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704 WUUS1 KTLH 040842 RRA SVRTLH FLC005-GMZ750-040945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 443 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BAY COUNTY INCLUDING ADJACENT COASTAL WATERS IN NORTHWESTERN FLORIDA * UNTIL 445 AM CDT (545 AM EDT) * AT 340 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF VERNON OR 11 MILES WEST OF FOUNTAIN MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... FOUNTAIN BY 350 AM CDT YOUNGSTOWN BY 355 AM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 1:30 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, May 4, 1:30 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 230 AM EDT MON MAY 4 1998 LATEST SATELLITE IMAGERY AND RADAR DATA SHOW CONVECTION IS STILL GOING STRONG ACROSS SRN AL/GA AND NRN FL...VILS UP TO 71 AND DBZ UP TO 72 HELPED TO MAKE THIS A MEMORABLE EVENING. OVER THE PAST SEVERAL HOURS CONVECTION HAS BEEN ACTIVE AHEAD OF THE APPROACHING COLD FRONT...UNDER STRONG UPPER DIFFLUENCE AND DIVERGENCE...IN AN UNSTABLE AIR MASS WITH SFC DEW POINTS IN THE LOW-TO-MID 70S. WE HAVE RECEIVED NUMEROUS REPORTS OF PEA-SIZED TO 1-INCH HAIL AND A REPORT OF A POSSIBLE TORNADO. EXPECT CONVECTION TO CONTINUE INTO MON MORNING. OOZ MODELS ARE IN EXCELLENT AGREEMENT ON MOVING THE CLOSED UPPER LOW OVER THE CNTRL OH VLY SLOWLY EWD...OPENING IT UP OVR THE WRN MID-ATLANTIC STATES TUES AFTERNOON. MEANWHILE...ANOTHER CLOSED UPR LOW WILL MOVE INTO THE NRN PLAINS FROM SRN CANADA EARLY TUE AND PUSH TOWARD THE WRN GREAT LAKES. AT THE SFC...THE BROAD LOW OVER THE UPR OH VLY WILL REMAIN ROUGHLY STATIONARY AS THE TRAILING COLD FRONT MOVES SLOWLY FROM SRN LA TO THE BIG BEND AREA BY MON NIGHT...THEN RAPIDLY MOVE OFF THE EAST COAST. BEST OMEGA AT TLH IS FORECAST TO OCCUR FROM NOW UNTIL 13Z ALONG WITH MEAN RH AOA 70%. THUS EXPECT MAX PCPN FROM 06Z TO 12Z...TAPERING OFF THEREAFTER UNTIL THE FRONT PASSES THROUGH THE FA LATE MON AFTERNOON. PREFER WARMER FWC TEMPS. BELIEVE POPS WILL DECREASE RAPIDLY BY MON AFT...MORE LIKE FWC. 16 LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:42 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Jackson | 63 min |
| May 4, 1:56 AM CDT | Severe Thunderstorm Warning | TAE | Walton | 49 min |
| May 4, 2:45 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 50 min |
| May 4, 2:49 AM CDT | Severe Thunderstorm Warning | TAE | Holmes, Walton, Washington | 61 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Jackson | 47 min |
| May 4, 7:41 AM CDT | Severe Thunderstorm Warning | TAE | Franklin | 49 min |
| May 4, 3:02 PM CDT | Severe Thunderstorm Warning | TAE | Madison | 48 min |
| May 4, 3:12 PM CDT | Tornado Warning | TAE | Madison | 33 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.